|Year : 2014 | Volume
| Issue : 4 | Page : 453-454
Reversible bilateral sensori-neural hearing loss due to olanzapine in a male suffering from bipolar affective disorder
Sumit Kumar Gupta, Bansal Shwetank
Department of Psychiatry, Institute of Human Behaviour and Allied Sciences, Dilshad Garden, New Delhi, India
|Date of Submission||09-Mar-2014|
|Date of Decision||10-Apr-2014|
|Date of Acceptance||11-Jun-2014|
|Date of Web Publication||4-Jul-2014|
Sumit Kumar Gupta
Department of Psychiatry, Institute of Human Behaviour and Allied Sciences, Dilshad Garden, New Delhi
Source of Support: None, Conflict of Interest: None
An elderly male with Bipolar Affective Disorder (BPAD) developed reversible ototoxicity, manifesting as bilateral sensory-neural hearing loss (SNHL) with administration of olanzapine.
Keywords: Olanzapine, bipolar affective disorder, ototoxicity
|How to cite this article:|
Gupta SK, Shwetank B. Reversible bilateral sensori-neural hearing loss due to olanzapine in a male suffering from bipolar affective disorder. Indian J Pharmacol 2014;46:453-4
|How to cite this URL:|
Gupta SK, Shwetank B. Reversible bilateral sensori-neural hearing loss due to olanzapine in a male suffering from bipolar affective disorder. Indian J Pharmacol [serial online] 2014 [cited 2022 May 29];46:453-4. Available from: https://www.ijp-online.com/text.asp?2014/46/4/453/135966
| » Introduction|| |
Ototoxicity is a common adverse effect of many drugs. Numerous drugs belonging to varied chemical classes have been implicated in ototoxicity, only a few antipsychotics have been reported to have such an effect.  We present a patient with bipolar affective disorder who developed reversible ototoxicity, manifesting as bilateral sensory-neural hearing loss (SNHL) with olanzapine administration.
| » Case Report|| |
A 60-year-old male presented to the out-patient facility of psychiatry department with a history of numerous manic episodes in the past. He could not recollect any history suggestive of a depressive episode or any medical comorbidity. A diagnosis of bipolar affective disorder (BPAD), currently in remission was made.
The treatment records of past few years revealed that three years back, the patient was initiated on oral sodium valproate (1500 mg/day) and olanzapine (5 mg/day) for a manic episode, with olanzapine dose increased to 15 mg/day over a week. Once the manic symptoms were controlled, olanzapine was tapered and stopped over four weeks. The patient maintained well for a year, before he developed a breakthrough manic episode while adherent on sodium valproate (1500 mg/day). Olanzapine was once again initiated to control the manic symptoms and was built up to
20 mg/day. At this point, the patient started complaining of difficulty in hearing, and an otorhinolaryngologist's opinion was sought. On clinical examination and testing, SNHL was suspected. Clinical examination ruled out possible common causes of SNHL, and the patient was asked to undergo a pure tone audiometry (PTA). This confirmed bilateral moderate sensory-neural deafness most prominent at 1000 Hz frequency. This was attributed to age-related degenerative process.
After resolution of manic symptoms, olanzapine was tapered off over a three-month period. Surprisingly, the patient's hearing started to improve gradually after the stoppage of olanzapine, and the patient reported near complete gain of the earlier loss of hearing ability.
After an uneventful year, the patient had another breakthrough manic episode approximately six months ago. This time risperidone 4 mg/day was added to sodium valproate 1500 mg/day to prevent possible olanzapine-related hearing deficit. However, he developed troublesome extra-pyramidal symptoms in the form of rigidity, bradykinesia, and tremors, which did not improve with trihexiphenidyl 8 mg/day. He was unable to afford other antipsychotics with lesser extra-pyramidal side effects (these are not supplied free of cost by the hospital). He opted for olanzapine in place of risperidone despite knowing that his hearing was likely to be impaired. Approximately a month after re-initiation of olanzapine (in dose of 15 mg/day), the patient again began to complain about hearing loss (his manic episode had been well-controlled although). He, however, requested not to shift him to other medication, as he found the hearing deficit more tolerable than the extra-pyramidal symptoms, or incompletely resolved manic symptoms. The olanzapine was again tapered off over a period of three months after remission of mania. However, the manic symptoms re-emerged within a month. In view of history of poor prophylactic efficacy of manic episodes on valproate monotherapy in this patient, carbamazepine was added as second mood stabilizer and the dose was built up to 600 mg/day. The manic symptoms remitted and patient also reported improvement in lost hearing ability.
| » Result|| |
This patient experienced an emergence of SNHL with administration of olanzapine and showed complete improvement on its discontinuation. The same pattern was observed twice in this patient. A score of 8 on Naranjo ADR probability scale in this index case corresponds to "probable" causality for this adverse effect to be attributed to olanzapine.  It is also noteworthy that no such complaint occurred when olanzapine was administered in a lower dose in the first instance.
| » Discussion|| |
Although many drugs have been found to cause reversible SNHL, only a few psychotropics are reported to cause this adverse effect. Olanzapine is a second generation antipsychotic drug, acting on serotonin (5HT 2A ) and dopamine (D 2 ) receptors in the brain. It is one of the drugs with the lowest potential for causing extra-pyramidal symptoms among the antipsychotics, while weight gain, metabolic side effects, and sedation are amongst the most frequently reported side effects. Olanzapine has also been implicated in tinnitus. 
The possibility of chance association of SNHL with olanzapine appears to be low as the Naranjo ADR probability scale score is 8. Hearing loss with sodium valproate and carbamazepine has been reported in literature. ,, However, this patient had experienced reversal of learning loss while on monotherapy as well as with a combination of both these drugs. Furthermore, the occurrence of SNHL on a dose of olanzapine 20 mg/day and not on 15 mg/day dose in first instance suggests that this adverse effect is dose-related. The same patient, who well-tolerated 15 mg/day dose of olanzapine at the age of 57 years, experienced hearing impairment at the age of 61 years. It may be possibly because of age-related changes in pharmacokinetics leading to higher plasma levels with increasing age. It is worthwhile reporting here that all the ten unpublished cases of hearing loss on olanzapine administration occurred in patients suffering with BPAD and at ages above 40 years.  There is a possibility of some common factor underlying BPAD and dose-related susceptibility to hearing loss with olanzapine administration in later ages, which is yet unexplored.
Hence, it is recommended that clinicians should evaluate the baseline hearing prior to initiating antipsychotics like olanzapine, especially in elderly patients. Close monitoring of hearing is also recommended for these patients. Furthermore, if any elderly patient on olanzapine reports SNHL, the relationship with medication must be suspected and appropriate dose adjustments or drug withdrawal is recommended.
| » References|| |
|1.||Cianfrone G, Pentangelo D, Cianfrone E, Mazzei F, Turchetta R, Orlando MP, et al. Pharmacological drugs inducing ototoxicity, vestibular symptoms and tinnitus: A reasoned and updated guide. Eur Rev Med Pharmacol Sci 2011;15:601-36. |
|2.||Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45. |
|3.||Armon C, Brown E, Carwile S, Miller P, Shin C. Sensorineural hearing loss: A reversible effect of valproic acid. Neurology 1990;40:1896-8. |
|4.||Japaridze G, Kvernadze D, Geladze T, Kevanishvili Z. Effects of carbamazepine on auditory brainstem response, middle-latency response, and slow cortical potential in epileptic patients. Epilepsia 1993;34:1105-9. |
|5.||de la Cruz M, Bance M. Carbamazepine-induced sensorineural hearing loss. Arch Otolaryngol Head Neck Surg 1999;125:225-7. |
|6.||Available from: http://www.ehealthme.com/ds/olanzapine/hearing+loss [Last accessed 2014 May 22]. |
|This article has been cited by|
| || |
| ||Reactions Weekly. 2014; 1516(1): 145 |
|[Pubmed] | [DOI]|